Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 246, NWS St. Louis, MO

June 23, 2000Adams County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 23, 2000, 5:21 PM CDT for Adams County, Pike County, Illinois. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 5:21 PM CDT (22:21 UTC)
Expired
Jun 23, 2000, 6:00 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:40 PM CDTHail 1.75Barry, ILLocal law enforcement reported golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 3:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WUUS53 KLSX 232223
SVRSTL
ILC001-149-232300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
521 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS
  PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 600 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF BARRY...MOVING
  NORTH EAST AT 25 MPH.

* LOCATIONS IN THE PATH...
  GRIGGSVILLE
  PITTSFIELD
  GOLDEN
  BEVERLY
    
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR 
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4024 9122 3975 9138 3941 9098 3940 9062
          3987 9059 3985 9092 4022 9092

GKS/MB/EL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:35 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 23, 3:35 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT FRI JUN 23 2000

IN LAST AFD MENTIONED THINKING ABOUT INCREASING POPS FOR BOTH
SATURDAY AND SUNDAY.  HAVE DECIDED ON FFA FOR MUCH OF CWFA BASED ON
LATEST QPFERD PRODUCT AND COORD WITH SURROUNDING OFFICES.  MSAS
CONTINUES TO SHOW LI VALUES NEAR -10 AHEAD OF ONGOING CONVECTION AND
RUC KEEPS THESE VALUES GOING INTO THE NIGHT.  MODEL PRECIP FIELDS
NOT IN AGREEMENT BUT ALL SUPPORT POSSIBILITY OF A HEAVY PRECIP EVENT
THIS EVENING ACROSS NERN MO/SWRN IL AND OVERNIGHT ACROSS CENTRAL
MISSOURI INTO AND NE OF STL METRO AREA.

AS FOR THE WEEKEND...WILL NOT TRY TO TIME THE MOVEMENT AND
INTERACTION OF SEVERAL SHORTWAVES...SFC TROFS...AND OUTFLOW
BOUNDARIES.  ALL MODELS KEEP A SFC FRONT WELL NW OF CWFA EVEN BY SUN
MORNING...SO WILL KEEP PRECIP MENTION INTO MONDAY.

LITTLE CHANGE TO HIGHS/LOWS AND LATER PERIODS.

COORD WITH EAX...SGF...ILX...DVN.

.STL...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST ILLINOIS AND
CENTRAL...NORTHEAST...AND EAST CENTRAL MISSOURI TONIGHT.  SEVERE
THUNDERSTORM WATCH 483 FOR NORTHEAST AND EAST CENTRAL MISSOURI AND
SOUTHWEST ILLINOIS UNTIL 800 PM.

LENNING

In the hours before

Special weather statement, Jun 23, 11:45 AM CDT, 5 hours 36 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CDT FRI JUN 23 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST MISSOURI AND SOUTHWEST ILLINOIS TONIGHT.  THE AREA IS
NORTH OF A LINE FROM MACON IN MACON COUNTY MISSOURI TO QUINCY IN
ADAMS COUNTY ILLINOIS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE UPPER MIDWEST THIS
EVENING AND MOVE SOUTHEASTWARD...POSSIBLY INTO MISSOURI AND
SOUTHWEST ILLINOIS.  A FEW OF THESE STORMS MAY BE SEVERE.  THE MAIN
THREAT WILL BE DAMAGING WINDS.

STORM SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR WEATHER
DEVELOPMENTS FOR POSSIBLE SKYWARN ACTIVATION.

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE OFFICE IN ST LOUIS.  AREAS INCLUDED ARE PORTIONS OF CENTRAL
AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

LENNING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:32 PM CDTSevere Thunderstorm WarningLSXMontgomery43 min
Jun 23, 3:49 PM CDTSevere Thunderstorm WarningLSXMacoupin41 min
Jun 23, 4:24 PM CDTSevere Thunderstorm WarningLSXAdams51 min
Jun 23, 5:30 PM CDTSevere Thunderstorm WarningLSXBrown45 min
Jun 23, 6:01 PM CDTSevere Thunderstorm WarningLSXPike59 min
Jun 23, 6:58 PM CDTSevere Thunderstorm WarningLSXGreene, Macoupin, Montgomery47 min
Jun 23, 6:59 PM CDTSevere Thunderstorm WarningLSXPike46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.